Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

March 17, 20167 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 11:42 PM CDT for 7 counties in Florida. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 11:42 PM CDT (04:42 UTC)
Expired
Mar 18, 2016, 12:30 AM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 48 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 12:10 AM CDTTSTM WND DMG1 Wnw Macedonia, FLA TREE WAS BLOWN DOWN ONTO NE LEE FARM ROAD AND BLOCKED THE ROAD. REPORTED ON THE NETTLE RIDGE FIRE DEPARTMENT FACEBOOK PAGE
Mar 18, 12:22 AM CDTTSTM WND DMG4 Ese Sweetwater, FLTREE DOWN ON HIGHWAY 12 NORTH OF BRISTOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS52 KTAE 180442
SVRTAE
FLC005-013-039-045-063-077-133-180530-
/O.NEW.KTAE.SV.W.0069.160318T0442Z-160318T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1242 AM EDT FRI MAR 18 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN GADSDEN COUNTY IN THE BIG BEND OF FLORIDA...
  NORTH CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 130 AM EDT/1230 AM CDT/

* AT 1242 AM EDT/1142 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF MARIANNA TO NEAR LYNN
  HAVEN...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNN HAVEN...BLOUNTSTOWN...QUINCY...GREENSBORO...STONEMILL CREEK...
  ORANGE...WEWAHITCHKA...BRISTOL...ALTHA...SCOTTS FERRY...MOOSE POND...
  GAINER SPRING...WHITE POND...RED OAK...CHASON...ROCK BLUFF...NETTLE
  RIDGE...BLOUNTSTOWN AIRPORT...CAMP FLOWERS AND RED HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3067 8531 3055 8449 3006 8511 3023 8569
      3025 8568 3025 8562 3033 8557 3032 8552
      3033 8556 3036 8555 3029 8560 3027 8565
      3029 8565 3024 8571 3030 8576 3029 8578
TIME...MOT...LOC 0442Z 284DEG 38KT 3061 8528 3031 8566 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
427 
WWUS52 KTAE 180509
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 AM EDT FRI MAR 18 2016

FLC133-180518-
/O.CAN.KTAE.SV.W.0069.000000T0000Z-160318T0530Z/
WASHINGTON FL-
109 AM EDT FRI MAR 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3055 8449 3006 8511 3021 8558 3065 8516
TIME...MOT...LOC 0508Z 284DEG 38KT 3054 8497 3024 8535 

$$

FLC005-013-039-045-063-077-180530-
/O.CON.KTAE.SV.W.0069.000000T0000Z-160318T0530Z/
LIBERTY FL-BAY FL-GADSDEN FL-GULF FL-CALHOUN FL-JACKSON FL-
109 AM EDT FRI MAR 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
EDT/1230 AM CDT/ FOR NORTHERN LIBERTY...EAST CENTRAL BAY...
SOUTHWESTERN GADSDEN...NORTH CENTRAL GULF...CALHOUN AND SOUTHEASTERN
JACKSON COUNTIES...

AT 108 AM EDT/1208 AM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF BLOUNTSTOWN TO 12 MILES
NORTHWEST OF STONEMILL CREEK...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLOUNTSTOWN...QUINCY...GREENSBORO...STONEMILL CREEK...ORANGE...
WEWAHITCHKA...BRISTOL...ALTHA...SCOTTS FERRY...WHITE POND...RED OAK...
CHASON...ROCK BLUFF...NETTLE RIDGE...BLOUNTSTOWN AIRPORT...RED HILL...
SYCAMORE...JUNIPER...SELMAN AND CLIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3055 8449 3006 8511 3021 8558 3065 8516
TIME...MOT...LOC 0508Z 284DEG 38KT 3054 8497 3024 8535 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 8:54 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 17, 8:54 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

An MCS moving through southern Alabama this evening will move
through the Tri-State region over the remainder of the night. The
severe thunderstorm threat has mostly diminished as instability as
dropped off quite a bit. Some strong straight line winds may still
be possible though across the Florida Panhandle and adjacent
coastal waters as the line approaches over the next few hours.
Elsewhere moderate to heavy rain will transition to light to
moderate through the night.

&&

.Prev Discussion [814 PM EDT]...

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

.Aviation...
[Through 00Z Saturday]...

Rain showers will continue to diminish tonight for most of the
region. Patchy fog will develop before sunrise. Expect IFR/LIFR
conditions at most locations in the early morning hours. Rain
showers will develop once again by late morning. Scattered
thunderstorms are likely in the afternoon hours.

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   64  79  63  78  53 /  70  70  70  70  50
Panama City   66  76  65  72  53 /  70  70  70  70  50
Dothan        60  75  61  73  47 /  70  80  70  70  30
Albany        58  74  59  73  48 /  70  70  70  70  40
Valdosta      63  75  61  77  54 /  60  70  70  70  50
Cross City    65  79  63  78  59 /  60  50  60  60  50
Apalachicola  66  74  66  74  55 /  70  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...MCDERMOTT
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Local storm report, Mar 17, 10:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             FREEPORT                30.50N 86.14W
03/17/2016  E0.88 INCH       WALTON             FL   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED IN THE FREEPORT AREA BY A
            DEPUTY

&&

DVD
Local storm report, Mar 17, 11:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     1 SW EUCHEEANNA         30.63N 86.06W
03/17/2016  M60 MPH          WALTON             FL   TRAINED SPOTTER

            SPOTTER MEASURED 60 MPH GUST AND ALSO LARGE OAK TREE DOWN
            ON RED HILL ROAD

&&

DVD
Local storm report, Mar 17, 11:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     3 NNE ROCK HILL         30.63N 86.09W
03/17/2016                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON SHERWOOD ROAD

&&

DVD
Local storm report, Mar 17, 11:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 AM EDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND DMG     4 SW BONIFAY            30.74N 85.73W
03/18/2016                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF BETHEL ROAD AND KING ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:25 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington50 min
Mar 17, 10:56 PM CDTSpecial Marine WarningTAE64 min
Mar 17, 11:08 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington37 min
Mar 18, 12:26 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.